Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

May 28, 2021

NWS Riverton, WY issued this special weather statement at May 28, 2021, 3:15 PM MDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 3:15 PM MDT (21:15 UTC)
Expired
May 28, 2021, 3:45 PM MDT
In force
30 min
Issued by
NWS Riverton, WY

The radar

The Billings radar (KBLX), 185 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS85 KRIW 282115
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
315 PM MDT Fri May 28 2021
 
WYZ001-282145-
Yellowstone National Park-
315 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blacktail Pond, or near Mammoth, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tower Junction and Floating Island Lake around 325 PM MDT.

Other locations impacted by this storm include Roosevelt Lodge, 
Indian Creek Campground, Lava Creek Campgrounds, and Pebble Creek 
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4500 11077 4499 11070 4500 11003 4484 11000
      4483 11091 4500 11098
TIME...MOT...LOC 2114Z 259DEG 34KT 4501 11059 

$$

McDonald

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 28, 2:46 PM MDT, 29 minutes earlier.

Area forecast discussion, May 28, 2:46 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
246 PM MDT Fri May 28 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 120 PM MDT Fri May 28 2021

Moderate southwest flow with increased moisture and some
instability is moving through western and central Wyoming this
afternoon. Expecting isolated to scattered showers and
thunderstorms to develop mainly east of the divide and from the
Uintas toward Natrona County. With better CAPE and low level
support, far northern WY into the Bighorns and northern Johnson
County has the best chance for stronger storms (SPC still has a
marginal risk for that area). Strong outflow winds of 40-50 mph
are the most likely hazard, with some brief heavy rain and small
hail also possible. The storms will be moving from WSW to ENE or W
to E given the mean flow today. As the leeside surface low moves
to the east this evening, winds will turn to the WNW and remain
gusty through the mid evening hours. Cooler air will also move in
from the northwest and help winds east of the divide become more
northerly this evening. Skies should clear from west to east,
although lingering moisture will keeps clouds in a west-face
horseshoe shape.

With the broad trough moving from ID/MT over eastern MT and WY on
Saturday and a weak vorticity max following, cooler 700mb air
will also remain over northern WY. Models are indicating a split
forecast for tomorrow. West of the divide will have more
seasonable temperatures with breezy west wind and mostly clear
skies. Humidity values will become low also as dry air moves in
from ID. East of the divide will stay on the cool side as a
boundary sets up along the divide. Isolated showers and
thunderstorms are possible from the northern Bighorn Basin to the
Bighorn Mountains and Johnson County into Natrona County into the
afternoon. Low clouds are expected to move into Johnson and
Natrona Counties during the evening to prolong the possible of
light showers. And, as the surface low continues into the plains,
the northeast flow will spill over the divide into Sweetwater
County Saturday evening. Looks like a couple of cool nights with
some locations still getting close to freezing where we might hope
for above freezing temps.

.LONG TERM...(Sunday through Friday)
Issued at 100 PM MDT Fri May 28 2021

Relatively diffuse west to northwest flow will continue on Sunday.
Cooler easterly surface flow will keep temperatures at or below
normal, while also advecting in a bit of moisture for some limited
instability during the afternoon. Accordingly, isolated showers and
thunderstorms are possible across most of the area Sunday. This
activity does not currently look very impressive with limited
instability and the best upper level dynamics exiting the area.
Northwest flow sets up starting Monday, with most locations
remaining dry with slightly more seasonable temperatures. Warming
trend continues Tuesday through Friday as stronger ridging builds
in. Certainly can't rule out isolated showers and thunderstorms,
but most areas will remain dry. To note for next week is the
warming temperatures - highs are likely to warm to well above
normal Wednesday through Friday, with 700mb temperatures progged
to be peak around +16C on Thursday across much of the area. This
could bring some snowmelt concerns, but for now just something to
watch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1125 AM MDT Fri May 28 2021

VFR conditions are anticipated for all TAF sites during the period.
Winds look to be the biggest factor with some places gusting close
to 30 knots this afternoon, decreasing after 02Z. Isolated
showers and thunderstorms are also possible this afternoon, with
the best chances near KCOD, KWRL, and KCPR.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Fri May 28 2021

Breezy to windy this afternoon and early evening with gusts 25 to
40 mph possible. Combined with humidities below 18 percent, the
southern half of the forecast area has an elevated fire weather
conditions through 800 PM.  Isolated to scattered showers and
thunderstorms are possible this afternoon into the early evening
as well, mostly possible from the Uintas toward Natrona County,
and east of the continental divide. Some storms may be stronger
across far northern WY into the Bighorns and northern Johnson
County. Strong outflow winds appear to be the primary hazard
today. Following todays weather, a cool front will move through
the area, turning the winds to more WNW this evening. Skies will
clear from the west, though linger across central WY overnight.
Saturday will be a bit cooler, especially east of the divide with
north wind, while west of the divide will be breezy to windy with
dry west wind. Saturday will have isolated showers and
thunderstorms, mainly over Johnson and Natrona Counties. Look for
continued chances of showers and thunderstorms on Sunday, with a
very seasonable Monday on Memorial Day.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...McDonald
Hazardous weather outlook, May 28, 3:41 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
341 AM MDT Fri May 28 2021

WYZ001>020-022>030-290945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
341 AM MDT Fri May 28 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms are possible across northern
WY today due to an approaching cold front.

Gusty west winds and low humidity will bring elevated fire weather
concerns across southern WY this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered shower and thunderstorm activity is possible across
central WY Sunday and again Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 3:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
315 PM MDT Fri May 28 2021

WYZ001-282145-
Yellowstone National Park-
315 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blacktail Pond, or near Mammoth, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tower Junction and Floating Island Lake around 325 PM MDT.

Other locations impacted by this storm include Roosevelt Lodge,
Indian Creek Campground, Lava Creek Campgrounds, and Pebble Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4500 11077 4499 11070 4500 11003 4484 11000
      4483 11091 4500 11098
TIME...MOT...LOC 2114Z 259DEG 34KT 4501 11059

McDonald

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.